Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Wichita, KS

February 17, 2000Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 17, 2000, 8:49 PM CST for Butler County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 17, 2000, 8:49 PM CST (02:49 UTC)
Expired
Feb 17, 2000, 9:45 PM CST
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 36 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 9:10 PM CSTHail 0.75Augusta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3586 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 180259
SVRICT
KSC015-180345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 945 PM CST.

* AT 849 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF AUGUSTA...OR ABOUT 12 MILES
  EAST OF WICHITA...MOVING EAST AT 50 MPH.

*THE SEVERE THUNDERSTORM WILL BE
  7 MILES SOUTH OF TOWANDA AROUND 855 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY HUNTIL 945 PM CST.

LAT...LON 3776 9713 3748 9713 3757 9688 3787 9689

HOWERTON
&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 5:36 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 17, 5:36 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CST THU FEB 17 2000

LATEST UPPER AIR SHOWS INITIAL UPPER WAVE TAKING FIRST AREA OF
CONVECTION AND PRECIP NORTHEAST INTO MISSOURI/SE KS.  COPIOUS AMOUNTS
OF MOISTURE CONTINUE TO STREAM NORTHWARD WITH 850MB WARM FRONT ALSO
REFLECTED AT THE SFC ACROSS SOUTHERN KS WHERE ELEVATED THUNDERSTORMS
CONTINUE TO DEVELOP IN THE INCREASING UPWARD FORCING ACROSS THE
REGION.  LATEST SFC MAP SHOWS THE SFC LOW NOW OVER SE COLO. WITH
BEST PRESSURE FALLS POINTING TOWARD THE OK PANHANDLE FOR SFC LOW
MOVEMENT OVER THE NEXT SEVERAL HOURS.  UPPER SYSTEM CONSISTS OF TWO
VORT MAXES DUMBELLING AROUND EACHOTHER ACROSS SOUTHERN COLORADO.
SAT LOOP EXTRAPOLATES THE MOVEMENT OF THE VORTS ACROSS CENTRAL KS
BETWEEN MIDNIGHT AND 6AM.  WATER VAPOR ALSO SHOWS CURRENT CONVECTION
FIRING IN NARROW AXIS OF DRIER AIR.

IN SHORT TERM...UPPER LEVEL FORCING NOW FIRING CONVECTION ACROSS
COLORADO WILL SPREAD ACROSS THE STATE THROUGH THE EVENING INTO
TONIGHT.  EXPECT WIDESPREAD SHOWERS AND ELEVATED THUNDERSTORMS TO
ERUPT AFTER 4PM WITH SOME SEVERE THREAT FOR HAIL LIKELY SOUTHERN
THIRD OF CWA AS FORCING INCREASES WITH WEB BULB ZERO AROUND
10KFT...ALREADY GETTING PEA SIZE HAIL OUT OF CURRENT STORMS.

COUPLED JET STRUCTURE WILL ENHANCE LIFT ACROSS MAINLY THE EASTERN
THIRD OF THE STATE TOWARD MIDNIGHT WHEN MAXIMUM VERTICAL MOTION
LIKELY TO OCCUR ACROSS THE CWA. LOOKING AT 850-700MB BAROCLINIC
ZONES THE PRECIP PROGS STILL LINE UP WITH HIGHEST AMOUNTS ALONG THE
850 MB BAROCLINICITY SOMEWHERE ALONG THE TURNPIKE WITH ANOTHER BAND
ORIENTED ALONG THE 700 MB BAROCLINIC ZONE TO THE NORTH NEAR
NEBRASKA.  NO DOUBT UPWARD MOTION WILL BE INTENSE WITH ALL ABOVE
MENTIONED FACTORS CONTRIBUTING...AS FOR SNOW...CURRENT THICKNESS
PROGS SHOW 1000-850/850-700 MB PROFILES TOO WARM FOR SNOW ACROSS ALL
OF THE CWA UNTIL AROUND MIDNIGHT...THERE IS SOME CONCERN FOR UPRIGHT
CONVECTION AS THE UPPER LOW MOVES ACROSS THE STATE TONIGHT...HOWEVER
FEEL THE BEST CHANCE FOR THUNDER WILL REMAIN ALONG AND TURNPIKE
ALONG 850 FRONTOGENIC FORCING AND FEEL THICKNESS PROFILES WILL
REMAIN TOO WARM THROUGH MIDNIGHT TO SUPPORT SNOWFALL.

AS FOR OUR NORTHERN COUNTIES WHERE WATCH IS CURRENTLY IN
EFFECT...CHECKED THICKNESS PROFILES...700MB RH PROGS AND WITH
EXPECTED NORTHERN TRACK OF VORT/S EXPECT LESS ACCUMULATION OF SNOW
AND AFTER COORD WITH TOP AND DDC FEEL BEST WAY TO GO IS WITH A
WINTER WX ADVISORY FOR TONIGHT WHERE 1 TO 2 INCHES COULD ACCUMULATE
LATER TONIGHT...MAINLY NORTH OF I-70.

OTHERWISE...EXPECT SYSTEM TO ACCELERATE EAST AFTER SUNRISE LEAVING
AREA IN CLOUDY WINDY AND COLD CONDS...SOME CYCLONIC FLOW TO PERSIST
ALONG WITH CAA SO EXPECT MOLDY SKIES AND WILL KEEP MAX TEMPS IN THE
30S AT BEST.

SAT LOOKS QUIET WITH WEAK WAVE TO PRODUCE SOME CLOUDINESS BUT NO
MOISTURE IS AVAILABLE...SUNDAY SEES A WEAK BACKDOOR FRONT TRYING TO
SAG INTO THE AREA WITH GENERALLY WEAK SFC GRAD/RIDGE AXIS TO PERSIST
WITH INCREASING CLOUDS AS NEXT UPPER SYSTEM MOVES INTO THE GREAT
BASIN.

TRANSITION DAY TO BE MONDAY AS MOISTURE BEGINS TO RETURN
NORTH...WILL KEEP A DRY FCST FOR NOW BUT WILL INSERT SHOWERS AND
THUNDERSTORMS AS ANOTHER SOUTHERN STREAM STORM MOVES INTO THE PLAINS
TUESDAY.

FCSTID = 11/OMITT...COORD DDC/TOP.
ICT   33  37  20  48 /  90  40  10   0
HUT   33  37  20  48 /  90  40  10   0
EWK   33  37  20  48 /  90  40  10   0
EQA   33  37  20  48 /  90  40  10   0
WLD   33  37  20  48 /  90  40  10   0
RSL   28  34  18  45 /  90  40   0   0
GBD   30  35  19  48 /  90  40   0   0
SLN   28  34  18  45 /  90  40   0   0
MPR   30  35  19  48 /  90  40   0   0
CFV   37  39  25  46 /  90  40  10   0
CNU   36  39  25  46 /  90  40  10   0
K88   36  39  25  46 /  90  40  10   0

.ICT...
KS...WINTER WEATHER ADVISORY LATE TONIGHT AND EARLY FRIDAY FOR ZONES
wKSZ032>033...KSZ048>049.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 9:26 PM CSTSevere Thunderstorm WarningICTKingman, Sedgwick49 min
Feb 17, 10:03 PM CSTSevere Thunderstorm WarningICTButler, Sedgwick57 min
Feb 17, 10:05 PM CSTSevere Thunderstorm WarningICTSumner55 min
Feb 17, 10:33 PM CSTSevere Thunderstorm WarningICTCowley42 min
Feb 17, 10:52 PM CSTSevere Thunderstorm WarningICTElk53 min
Feb 17, 11:23 PM CSTSevere Thunderstorm WarningICTWilson67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.